Stochastic Differential Equations and Martingale Problems

  • Umut Çetin
  • Albina Danilova
Part of the Probability Theory and Stochastic Modelling book series (PTSM, volume 90)


In this chapter we explore the well posedness of martingale problems of Stroock and Varadhan. The results of this chapter will be crucial for solving the filtering equations of Chap.  3. This well posedness will be obtained by establishing the relationship between solutions of martingale problems and stochastic differential equations (SDEs). Thus, our focus in this chapter will be the connection between SDEs and martingale problems. To formulate the martingale problem we first need to develop the notion of an infinitesimal generator.


  1. 23.
    Bichteler, K.: Stochastic integration with jumps, Encyclopedia of Mathematics and its Applications, vol. 89. Cambridge University Press, Cambridge (2002). doi: URL
  2. 28.
    Borodin, A.N., Salminen, P.: Handbook of Brownian motion—facts and formulae, second edn. Probability and its Applications. Birkhäuser Verlag, Basel (2002). doi: 10.1007/978-3-0348-8163-0. URL CrossRefGoogle Scholar
  3. 29.
    Breiman, L.: Probability, Classics in Applied Mathematics, vol. 7. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (1992). doi: 10.1137/1.9781611971286. URL Corrected reprint of the 1968 original
  4. 46.
    El Karoui, N., Lepeltier, J.P., Millet, A.: A probabilistic approach to the reduite in optimal stopping. Probab. Math. Statist. 13(1), 97–121 (1992)MathSciNetzbMATHGoogle Scholar
  5. 47.
    Engelbert, H.J., Schmidt, W.: Strong Markov continuous local martingales and solutions of one-dimensional stochastic differential equations. I. Math. Nachr. 143, 167–184 (1989). doi: URL MathSciNetCrossRefGoogle Scholar
  6. 49.
    Engelbert, H.J., Schmidt, W.: Strong Markov continuous local martingales and solutions of one-dimensional stochastic differential equations. III. Math. Nachr. 151, 149–197 (1991). doi: URL MathSciNetCrossRefGoogle Scholar
  7. 50.
    Ethier, S.N., Kurtz, T.G.: Markov processes: Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons Inc., New York (1986)Google Scholar
  8. 59.
    Göing-Jaeschke, A., Yor, M.: A survey and some generalizations of Bessel processes. Bernoulli 9(2), 313–349 (2003). doi: 10.3150/bj/1068128980. URL MathSciNetCrossRefGoogle Scholar
  9. 62.
    Hale, J.K.: Ordinary differential equations. Wiley-Interscience [John Wiley & Sons], New York-London-Sydney (1969). Pure and Applied Mathematics, Vol. XXIGoogle Scholar
  10. 70.
    Ikeda, N., Watanabe, S.: Stochastic differential equations and diffusion processes, North-Holland Mathematical Library, vol. 24, second edn. North-Holland Publishing Co., Amsterdam (1989)Google Scholar
  11. 73.
    Itô, K., McKean Jr., H.P.: Diffusion processes and their sample paths. Springer-Verlag, Berlin (1974). Second printing, corrected, Die Grundlehren der mathematischen Wissenschaften, Band 125Google Scholar
  12. 75.
    Kallenberg, O.: Foundations of modern probability, second edn. Probability and its Applications (New York). Springer-Verlag, New York (2002). doi: 10.1007/978-1-4757-4015-8. URL CrossRefGoogle Scholar
  13. 77.
    Karatzas, I., Shreve, S.E.: Brownian motion and stochastic calculus, Graduate Texts in Mathematics, vol. 113, second edn. Springer-Verlag, New York (1991)zbMATHGoogle Scholar
  14. 78.
    Karlin, S., Taylor, H.M.: A second course in stochastic processes. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London (1981)Google Scholar
  15. 89.
    Mandl, P.: Analytical treatment of one-dimensional Markov processes. Die Grundlehren der mathematischen Wissenschaften, Band 151. Academia Publishing House of the Czechoslovak Academy of Sciences, Prague; Springer-Verlag New York Inc., New York (1968)Google Scholar
  16. 92.
    McKean Jr., H.P.: Elementary solutions for certain parabolic partial differential equations. Trans. Amer. Math. Soc. 82, 519–548 (1956)MathSciNetCrossRefGoogle Scholar
  17. 99.
    Protter, P.E.: Stochastic integration and differential equations, Stochastic Modelling and Applied Probability, vol. 21. Springer-Verlag, Berlin (2005). Second edition. Version 2.1, Corrected third printingGoogle Scholar
  18. 100.
    Revuz, D., Yor, M.: Continuous martingales and Brownian motion, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, third edn. Springer-Verlag, Berlin (1999)Google Scholar
  19. 102.
    Rogers, L.C.G., Williams, D.: Diffusions, Markov processes, and martingales. Vol. 2. Cambridge Mathematical Library. Cambridge University Press, Cambridge (2000). doi: URL Itô calculus, Reprint of the second (1994) edition
  20. 108.
    Stroock, D.W., Varadhan, S.R.S.: Diffusion processes with continuous coefficients. I and II. Comm. Pure Appl. Math. 22, 345–400, 479–530 (1969). doi: URL MathSciNetCrossRefGoogle Scholar
  21. 109.
    Stroock, D.W., Varadhan, S.R.S.: Multidimensional diffusion processes. Classics in Mathematics. Springer-Verlag, Berlin (2006). Reprint of the 1997 editionGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Umut Çetin
    • 1
  • Albina Danilova
    • 2
  1. 1.Department of StatisticsLondon School of EconomicsLondonUK
  2. 2.Department of MathematicsLondon School of EconomicsLondonUK

Personalised recommendations